Kansas, 2016Tornado and Flash Flooding in Kansas, July 2 to 3, 2016
July 2 to 3, 2016 · NWS ICT · 41 events in 8 counties and zones
Numerous showers and thunderstorms developed just to the south of a warm frontal boundary across most of Southern Kansas. The unstable airmass produced numerous supercell thunderstorms that predominately produced damaging winds and localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $482,000
- Crop damage
- $12,000
- Events
- 41
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms developed just to the south of a warm frontal boundary across most of Southern Kansas. The unstable airmass produced numerous supercell thunderstorms that predominately produced damaging winds and localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 2, 12:41 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 2, 12:41 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
141 PM CDT SAT JUL 2 2016
.UPDATE...
Issued at 130 PM CDT Sat Jul 2 2016
Diminishing precipitation after the morning activity led to an
update of the chances for precipitation with only scattered
activity remaining. The previous trend of another round of
initiation is still anticipated later in the afternoon and
evening. Current observations showed a delay in the rise of the
temperatures which caused an adjustment of the hourly
temperatures; however, high temperatures remain the same. It is
possible given the current moisture and potential instability with
the reach of convective temperatures that the later thunderstorm
activity could be severe for south central Kansas with quarter
sized hail and 60 mph winds possible.
&&
.SHORT TERM...(Today through Monday night)
Issued at 311 AM CDT Sat Jul 2 2016
Ongoing mcs cluster with torrential rainfall rates will continue to
propagate eastward at 30 mph across south central and southeast
Kansas early this morning. This mcs complex is feeding on strong
moisture transport via a 45 knot southerly low-level jet.
A precipitable water axis of 1.75 to 2 inches is oriented along
and downstream of this mcs, thus very heavy rainfall rates and
localized flooding or flash flooding will be possible until it
exits the region to the east-northeast later this morning. Will
expand Flash Flood Watch southward 1 more row of counties. By
midday today, the nam and gfs indicate the a surface low over
northwestern Kansas, with a warm front draped southeast from the
low across central into southeast Kansas. A lee trough axis will
extend southwest of the low into southwestern Kansas. High
temperatures will be very uncertain depending on how far north the
actual warm front makes it, and effects of outflow from this mcs.
Will show a contrast of lower 80s near the warm front, to the mid
90s near the Oklahoma border.
A shortwave trough will eject eastward out of Colorado across Kansas
late this afternoon into Sunday. Surface convergence along the
aforementioned surface low, warm front, and surface trough axis
and enhanced upper ascent from the approaching wave, should allow
strong thunderstorms to redevelop mid-late afternoon. As the wave
continues to traverse slowly eastward tonight, another nocturnal
moderately strong, southerly low-level jet will develop, allowing
storms over northern/western Kansas to expand in coverage into a
potentially large storm complex...which will have a slow east-
southeastward propagation through the forecast area. Storm
training with intense, potentially excessive hourly rainfall
rates, will be possible with a slowly veering low-level jet
becoming more aligned with the southward advancing cold front. It
is possible that the Flash Flood Watch will be modified by later
shifts if the focus area shifts from current expectations but
otherwise, will maintain the Flash Flood Watch through 12z Sunday
for now.
High chances for thunderstorms will linger in southeastern Kansas
Sunday into Sunday night, as the slow-moving cold front interacts
with an anomalously moist, unstable airmass. Locally heavy
rainfall could accompany these storms. Cooler than normal air will
begin infiltrating the forecast area Sunday into Monday behind the
front. The forecast outlook for Monday evening is presently dry
with relatively light southeasterly winds of 5 to 10 mph.
.LONG TERM...(Tuesday through Friday)
Issued at 311 AM CDT Sat Jul 2 2016
Broad, flat mid-upper ridging will prevail
across the southern tier states, with a belt of mid-upper level
westerlies across the northern tier states. 850-700 mb temperatures
are progged to climb toward mid-late week over Kansas, which will
lead to above normal temperatures for the forecast area. Any rain
chances are very slight (15-20%) perhaps Tuesday and again toward
the end of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1253 PM CDT Sat Jul 2 2016
This is certainly a messy forecast with the arrival of the upper
trough, residual moisture, and expected precipitation. A lull will
remain in the precipitation activity for the next few hours;
however, showers and thunderstorms will re-develop around 21-01z.
While the activity may start as scattered, it is expected to
become more widespread. Potential persistence in thunderstorms
and uncertainty on their longevity challenged longer periods of
TSRA for south central Kansas, but flight categories may go from
MVFR and drop to IFR with the stronger activity. It is likely that
this will be modified and shortened with the next forecast.
Winds will transition with the movement of the front from
southeast to the west. Models are hinting at IFR if not LIFR cloud
cover on the back side for KRSL and KSLN closer to 12z after the
showers and storms exit. A downward trend of precipitation can be
found at the back end of the forecast for all but KCNU.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 88 70 80 63 / 70 80 40 10
Hutchinson 85 67 79 62 / 80 80 30 10
Newton 85 68 79 61 / 90 80 40 10
ElDorado 88 69 79 62 / 90 80 60 20
Winfield-KWLD 94 72 84 63 / 40 80 60 30
Russell 81 62 77 61 / 80 70 20 10
Great Bend 84 64 78 61 / 70 80 20 10
Salina 84 65 77 61 / 90 80 30 10
McPherson 84 65 78 61 / 90 80 30 10
Coffeyville 93 74 86 64 / 40 70 80 60
Chanute 89 72 82 63 / 70 70 70 50
Iola 86 70 81 63 / 80 80 70 40
Parsons-KPPF 91 73 85 64 / 60 70 70 60
&&
.ICT Watches/Warnings/Advisories...
Flash Flood Watch through Sunday morning for KSZ047>053-067>072-
082-083.
&&
UPDATE...VJP
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...VJP
Hazardous weather outlook, Jul 2, 11:52 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1252 PM CDT SAT JUL 2 2016
KSZ032-033-047>053-067>072-082-083-091>096-098>100-031800-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1252 PM CDT SAT JUL 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LOCALIZED FLOODING IS OCCURRING IN BARTON...RICE AND MCPHERSON
COUNTIES AFTER 3 TO 5 INCHES OF RAIN OVERNIGHT. CHECK THE LATESTFLOOD
WARNINGS FOR MORE INFORMATION.
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO
REDEVELOP LATER THIS AFTERNOON ACROSS CENTRAL AND SOUTHWESTERN
KANSAS. ISOLATED WIND GUSTS OF 50 TO 60 MPH AND HAIL OF QUARTER
SIZE WILL BE POSSIBLE...ALONG WITH LOCALLY HEAVY RAIN. THE STORMS
ARE EXPECTED TO MERGE INTO A LARGER STORM COMPLEX
TONIGHT...TRACKING EAST SOUTHEASTWARD ACROSS CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS. TORRENTIAL RAINFALL RATES...FLASH
FLOODING AND GUSTY WINDS WILL BE POSSIBLE WITH THIS STORM COMPLEX.
PLEASE REFER TO THE FLASH FLOOD WATCH FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORM CHANCES WILL LINGER SUNDAY INTO SUNDAY NIGHT...MAINLY
EAST OF THE KANSAS TURNPIKE. LOCALLY HEAVY RAINFALL AND GUSTY
WINDS WILL BE POSSIBLE.
TEMPERATURES ARE EXPECTED TO CLIMB ABOVE NORMAL TOWARD MID TO LATE
NEXT WEEK. COMBINED WITH MODERATE TO HIGH HUMIDITY LEVELS...HEAT
INDICES OF 100 TO 105 DEGREES WILL BE QUITE POSSIBLE ACROSS MUCH
OF THE AREA DURING THE AFTERNOON HOURS TUESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING TO MONITOR
STORMS IN SOUTH CENTRAL KANSAS FOR WIND OR HAIL. ALSO REPORTS OF
MEASURED RAINFALL AMOUNTS GREATER THAN 1 INCH FROM THE AFTERNOON
AND EVENING ACTIVITY WOULD BE GREATLY APPRECIATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, Jul 2, 9:46 AM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1046 AM CDT SAT JUL 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN HILLSBORO 38.35N 97.20W
07/02/2016 M3.70 INCH MARION KS COCORAHS
0700 AM HEAVY RAIN 3 ESE WINDOM 38.37N 97.86W
07/02/2016 M4.10 INCH MCPHERSON KS COCORAHS
0700 AM HEAVY RAIN 2 NW GOESSEL 38.27N 97.37W
07/02/2016 M3.48 INCH MARION KS CO-OP OBSERVER
IN THE LAST 24 HOURS
0700 AM HEAVY RAIN 2 NW HUTCHINSON 38.09N 97.94W
07/02/2016 M3.08 INCH RENO KS COCORAHS
0700 AM HEAVY RAIN 1 NE GALVA 38.39N 97.52W
07/02/2016 M3.13 INCH MCPHERSON KS COCORAHS
0700 AM HEAVY RAIN 2 ENE GREAT BEND 38.37N 98.77W
07/02/2016 M3.08 INCH BARTON KS COCORAHS
0700 AM HEAVY RAIN 6 WSW MCPHERSON 38.34N 97.76W
07/02/2016 M3.21 INCH MCPHERSON KS COCORAHS
0700 AM HEAVY RAIN 8 SW HILLSBORO 38.27N 97.31W
07/02/2016 M3.44 INCH MARION KS COCORAHS
0900 AM HEAVY RAIN LYONS 38.35N 98.20W
07/02/2016 M3.00 INCH RICE KS EMERGENCY MNGR
0900 AM HEAVY RAIN STERLING 38.21N 98.21W
07/02/2016 M3.10 INCH RICE KS EMERGENCY MNGR
RAINFALL TOTAL FROM 11 LAST NIGHT THRU 9 THIS MORNING.
1000 AM HEAVY RAIN 4 NW LYONS 38.39N 98.25W
07/02/2016 M4.30 INCH RICE KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED TO KWCH THAT 4.3 INCHES OF RAIN
HAS FALLEN SO FAR.
1000 AM HEAVY RAIN 5 N LITTLE RIVER 38.47N 98.01W
07/02/2016 E5.00 INCH RICE KS PUBLIC
FARMER REPORTS TO EMERGENCY MANAGEMENT OF AN ESTIMATED 5
INCHES IF NOT OVER THAT AMOUNT SINCE LAST NIGHT.
&&
VJPEvent by event
15 thunderstorm wind, 11 flash flood, 9 flood, 5 hail, 1 tornado. Local standard time, as filed.
Flood, McPherson
- When
- July 2, 2:15 PM CST to 5:15 PM CST
- Where
- McPherson County, 0.54 mi E of Mc Pherson to 3.86 mi W of Mc Pherson Arpt
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 38.370, -97.660
Various roads remained either fully or partially submerged across the southern half of the county.
Thunderstorm Wind, Sedgwick
- When
- July 2, 3:55 PM CST
- Where
- Sedgwick County, 0.69 mi N of Valley Center
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.840, -97.370
Relayed via social media.
Thunderstorm Wind, Sedgwick
- When
- July 2, 3:55 PM CST
- Where
- Sedgwick County, 2.58 mi ENE of Greenwich
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.800, -97.160
The report was relayed via twitter from Kfdi news.
Thunderstorm Wind, Sedgwick
- When
- July 2, 3:55 PM CST to 3:58 PM CST
- Where
- Sedgwick County, 0.61 mi SW of Kechi to Kechi
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Broadcast Media
- Coordinates
- 37.794, -97.288
Multiple large trees were snapped and uprooted across town. A fireworks tent was also collapsed.
Thunderstorm Wind, Greenwood
- When
- July 2, 4:15 PM CST
- Where
- Greenwood County, 3.01 mi NW of Fall River Res
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.700, -96.110
A trained spotter reported the gust.
Thunderstorm Wind, Butler
- When
- July 2, 4:15 PM CST
- Where
- Butler County, 0.88 mi NE of Benton
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.790, -97.110
Flood, Sedgwick
- When
- July 2, 4:24 PM CST to 6:24 PM CST
- Where
- Sedgwick County, 1.38 mi N of Kechi to 0.61 mi NNW of Kechi
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Public
- Coordinates
- 37.820, -97.280
Water was reported over roadways as 2.25 inches of rainfall fell.
Thunderstorm Wind, Butler
- When
- July 2, 4:34 PM CST
- Where
- Butler County, 0.55 mi E of El Dorado
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 37.820, -96.860
A fireworks tent was destroyed by thunderstorm winds.
Thunderstorm Wind, Butler
- When
- July 2, 4:44 PM CST
- Where
- Butler County, 0.55 mi E of El Dorado
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.820, -96.860
Estimated 60 to 70 mph winds occurred in town.
Flash Flood, Sedgwick
- When
- July 2, 4:45 PM CST to 7:45 PM CST
- Where
- Sedgwick County, 0.88 mi NE of Bellaire to 0.85 mi NE of Bellaire
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 37.780, -97.260
Water was flowing over East 53rd Street. Water was also flowing up to the guard rails of a bridge crossing a small creek.
Flood, Butler
- When
- July 2, 4:46 PM CST to 7:46 PM CST
- Where
- Butler County, 1.29 mi WSW of Benton to 2 mi WSW of Benton
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 37.770, -97.140
Law enforcement reported a couple of impassible roads due to high water south of Highway 254 along Butler road.
Flood, Sedgwick
- When
- July 2, 4:50 PM CST to 6:50 PM CST
- Where
- Sedgwick County, 1.09 mi E of Kechi to 0.87 mi ESE of Kechi
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 37.800, -97.260
A citizen reported the exit ramp of westbound Highway 254 and Woodlawn was flooded.
Thunderstorm Wind, Butler
- When
- July 2, 4:53 PM CST
- Where
- Butler County, 2.58 mi ESE of El Dorado
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.800, -96.830
A trained spotter estimated the gust.
Thunderstorm Wind, Butler
- When
- July 2, 5:00 PM CST
- Where
- Butler County, 5.6 mi ESE of El Dorado
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 37.782, -96.779
An outbuilding was destroyed along with a camper and residential propane tank rolled. Numerous 6 to 8 inch tree limbs were also down. .
Flash Flood, Sedgwick
- When
- July 2, 5:11 PM CST to 10:11 PM CST
- Where
- Sedgwick County, 2.82 mi N of Wichita to 2.9 mi NNE of Wichita
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 37.740, -97.320
Water was over the road at K96 and Hydraulic Road.
Flash Flood, Sedgwick
- When
- July 2, 5:26 PM CST to 10:26 PM CST
- Where
- Sedgwick County, 0.55 mi W of Wichita to 2.79 mi W of Eastborough
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 37.700, -97.340
Major street flooding on city streets with some streets impassable.
Tornado, Barton
- When
- July 2, 5:26 PM CST to 5:27 PM CST
- Where
- Barton County, 3.85 mi ESE of Olmitz to 4.33 mi ESE of Olmitz
- Rating
- EF0
- Path length
- 0.83 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.490, -98.870
A brief cone tornado was reported and verified via Twitter.
Hail, Barton
- When
- July 2, 5:54 PM CST
- Where
- Barton County, 0.54 mi W of Hoisington
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.520, -98.780
Hail, Barton
- When
- July 2, 6:12 PM CST
- Where
- Barton County, 3.24 mi W of Claflin
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.520, -98.590
Hail, Butler
- When
- July 2, 6:27 PM CST
- Where
- Butler County, 2.74 mi E of Rose Hill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.570, -97.080
Hail, Barton
- When
- July 2, 6:29 PM CST
- Where
- Barton County, 0.54 mi W of Claflin
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.520, -98.540
Flash Flood, Sedgwick
- When
- July 2, 6:30 PM CST to 11:30 PM CST
- Where
- Sedgwick County, 0.53 mi ESE of Kechi to 0.86 mi ENE of Kechi
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 37.797, -97.271
Significant flooding occurred in town. Multiple homes and barns were impacted including fields and water crossings. Rainfall amounts of 7 to 9 inches were reported.
Thunderstorm Wind, Rice
- When
- July 2, 7:17 PM CST
- Where
- Rice County, Lyons
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.350, -98.200
Multiple locations in town reported 60 mph winds.
Flood, Barton
- When
- July 2, 7:18 PM CST to 9:18 PM CST
- Where
- Barton County, 2.27 mi WSW of Great Bend to 1.27 mi W of Great Bend
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 38.360, -98.810
Street flooding was reported across Great Bend.
Thunderstorm Wind, Sedgwick
- When
- July 2, 7:29 PM CST
- Where
- Sedgwick County, (Iab) McConnell Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.620, -97.270
Thunderstorm Wind, Sedgwick
- When
- July 2, 7:36 PM CST
- Where
- Sedgwick County, (Iab) McConnell Arpt
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 37.620, -97.270
A handful of hangers and buildings on the base sustained roof damage. The strong winds moved a Boeing 737 and a KC-135 a few feet.
Thunderstorm Wind, Sedgwick
- When
- July 2, 7:41 PM CST
- Where
- Sedgwick County, (Iab) McConnell Arpt
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.620, -97.270
Hail, Rice
- When
- July 2, 7:43 PM CST
- Where
- Rice County, 0.54 mi E of Little River
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.400, -98.010
Flood, Butler
- When
- July 2, 8:00 PM CST to 10:00 PM CST
- Where
- Butler County, Rose Hill to 1.62 mi W of Rose Hill
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 37.570, -97.130
Street flooding was reported across Rose Hill.
Thunderstorm Wind, Reno
- When
- July 2, 8:15 PM CST
- Where
- Reno County, 0.88 mi SE of Sylvia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.960, -98.410
The emergency manager estimated the gust.
Thunderstorm Wind, Reno
- When
- July 2, 8:21 PM CST
- Where
- Reno County, 2.14 mi SSW of Willowbrook
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.070, -98.010
The emergency manager estimated 60 to 70 mph winds.
Flash Flood, McPherson
- When
- July 2, 8:37 PM CST to 11:37 PM CST
- Where
- McPherson County, 0.54 mi W of Windom to 0.31 mi WNW of Windom
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 38.380, -97.910
Significant street flooding occurred in town, as 1.6 inches of rainfall fell in a short time.
Flash Flood, McPherson
- When
- July 2, 8:55 PM CST to 10:55 PM CST
- Where
- McPherson County, 2.07 mi S of Marquette to 2.77 mi S of Marquette
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Law Enforcement
- Coordinates
- 38.520, -97.830
Water was reported over 5th street between Rainbow and Shawnee.
Flash Flood, McPherson
- When
- July 2, 9:03 PM CST to 11:59 PM CST
- Where
- McPherson County, 2.71 mi E of Mc Pherson to 3.79 mi E of Mc Pherson
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Storm Chaser
- Coordinates
- 38.370, -97.620
A storm chaser reported water a foot deep over the road.
Flash Flood, McPherson
- When
- July 2, 9:15 PM CST to 11:59 PM CST
- Where
- McPherson County, Moundridge to 0.71 mi NNE of Moundridge
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- County Official
- Coordinates
- 38.200, -97.520
Multiple streets were flooded across town.
Flash Flood, McPherson
- When
- July 2, 9:15 PM CST to 10:35 PM CST
- Where
- McPherson County, 0.54 mi E of Mc Pherson to 1.54 mi ENE of Mc Pherson
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- County Official
- Coordinates
- 38.370, -97.660
Multiple streets were flooded across town.
Flood, Butler
- When
- July 2, 9:35 PM CST to 11:35 PM CST
- Where
- Butler County, 2.29 mi WNW of Haverhill to 0.88 mi E of Augusta
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 37.690, -96.920
Water was reported over county roads just east of Augusta and north of Highway 400.
Flood, Harvey
- When
- July 2, 9:39 PM CST to 11:39 PM CST
- Where
- Harvey County, 0.88 mi SE of Newton to 1.58 mi NE of Hesston
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- County Official
- Coordinates
- 38.040, -97.340
Street flooding was reported in Newton, Halstead and Hesston.
Flash Flood, Sedgwick
- When
- July 2, 10:19 PM CST to July 3, 1:19 AM CST
- Where
- Sedgwick County, 0.88 mi SW of Wichita to 3.12 mi NNW of Eastborough
- Cause
- Heavy Rain
- Property damage
- $200,000
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 37.690, -97.340
Rainfall amounts of 3 to 5 inches over a 2 hour period, led to numerous stalled vehicles and stranded motorists across the city.
Flood, Sedgwick
- When
- July 2, 11:20 PM CST to July 3, 2:20 AM CST
- Where
- Sedgwick County, 4.87 mi S of Cheney to 4.4 mi S of Cheney
- Cause
- Heavy Rain
- Property damage
- $100
- Crop damage
- $100
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.560, -97.770
Cheney Fire department reported 1 to 2 feet of water flowing over 375th Street West.
Flash Flood, Sedgwick
- When
- July 2, 11:27 PM CST to July 3, 1:27 AM CST
- Where
- Sedgwick County, 2.82 mi ESE of (Iab) McConnell Arpt to 3.61 mi ESE of (Iab) McConnell Arpt
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 37.610, -97.220
A vehicle was swept off the road into the waterway at 47th Street south and Greenwich Road. A water rescue occurred with 3 persons rescued.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, July 2 to 6, 2016$142,000 · 52 kt wind · 32 events
- Damaging Winds in Texas, July 2, 20161 injured · $15,000 · 62 kt wind · 4 events
- Damaging Winds in Virginia, July 2, 2016$19,000 · 60 kt wind · 4 events
- Lightning Strike in Colorado, July 2, 20161 injured · 1 event
- High Surf in Hawaii, July 2 to 5, 20168 events
- Flooding and Hail in Kansas, July 2, 20161.75 in hail · 7 events
- Flash Flood and Hail in Montana, July 2, 20161.5 in hail · 6 events
- Debris Flows and Heavy Rain in Colorado, July 2 to 3, 20165 events
- Hail and Damaging Winds in Arkansas, July 2 to 6, 20161 in hail · 4 events
- Damaging Winds in Oklahoma, July 2, 201656 kt wind · 3 events
- Hail in Maine, July 2, 20161 in hail · 2 events
- Wildfire in Hawaii, July 2 to 7, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651922, 647990, 647991, 647992, 647994, 647995, 651923, 647996, 647997, 651919, 651920, 651921, 647999, 648001, 650400, 650401, 652893, 648024, 648025, 648026, 648027, 650402, 648029, 653953, 648030, 648031, 648032, 648033, 653954, 650386, 650387, 650395, 650396, 650391, 650393, 650394, 653955, 653956, 650824, 650825, and more.